Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A commutativity criterion for closed subgroups of compact Lie groups.


Author: Joseph A. Wolf
Journal: Proc. Amer. Math. Soc. 27 (1971), 619-622
MSC: Primary 22.50; Secondary 17.00
DOI: https://doi.org/10.1090/S0002-9939-1971-0277663-9
MathSciNet review: 0277663
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \Gamma $ be a closed subgroup of a compact Lie group $ G$. If the identity component $ {\Gamma _0}$ is commutative, and if the order of $ \Gamma /{\Gamma _0}$ is prime to the order of the Weyl group of $ G$, then it is shown that $ \Gamma $ is commutative. If $ G$ is a classical group this extends a theorem of Burnside on finite linear groups. If $ G$ is exceptional this gives some information on Cayley-Dickson algebras, Jordan algebras and the Cayley protective plane.


References [Enhancements On Off] (What's this?)

  • [1] W. Feit and J. G. Thompson, Solvability of groups of odd order, Pacific J. Math. 13 (1963), 775-1029. MR 29 #3538. MR 0166261 (29:3538)
  • [2] J. A. Wolf, Spaces of constant curvature, McGraw-Hill, New York, 1967. MR 36 #829. MR 0217740 (36:829)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 22.50, 17.00

Retrieve articles in all journals with MSC: 22.50, 17.00


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1971-0277663-9
Keywords: Lie group, closed subgroup, commutative subgroup, Weyl group, linear group, Jordan algebra
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society